A noncommutative version of Farber's topological complexity

Vladimir Manuilov

DOI: http://dx.doi.org/10.12775/TMNA.2017.030


Topological complexity for spaces was introduced by M. Farber as a minimal number of continuity domains for motion planning algorithms. It turns out that this notion can be extended to the case of not necessarily commutative $C^*$-algebras. Topological complexity for spaces is closely related to the Lusternik-Schnirelmann category, for which we do not know any noncommutative extension, so there is no hope to generalize the known estimation methods, but we are able to evaluate the topological complexity for some very simple examples of noncommutative $C^*$-algebras.


C*-algebra; topological complexity; homotopy

Full Text:



A. Connes, Noncommutative Geometry, Academic Press, San Diego, 1994.

K. Davidson, C ∗ -Algebras by Example, Fields Institute Monographs, American Mathematical Society, Providence, 1996.

S. Eilers, T.A. Loring and G.K. Pedersen, Stability of anticommutation relations: an application of noncommutative CW complexes, J. Reine Angew. Math. 99 (1998), 101–143.

M. Farber, Topological complexity of motion planning, Discrete Comput. Geom. 29 (2003), 211–221.

M. Farber, Topology of robot motion planning, In: Morse Theoretic Methods in Nonlinear Analysis and in Symplectic Topology. NATO Science Series II: Mathematics, Physics and Chemistry, vol. 217, Springer, Berlin, 2006, 185–230.

M. Rørdam, Classification of nuclear, simple C ∗ -algebras, In: Classification of Nuclear C ∗ -Algebras. Entropy in Operator Algebras, Encycl. Math. Sci., vol. 126 (VII), Springer, Berlin, 2002, 1–145.

C. Schochet, Topological methods for C ∗ -algebras. II. Geometry resolutions and the Künneth formula, Pacific J. Math. 98 (1982), 443–458.

M. Takesaki, On the cross-norm of the direct product of C ∗ -algebras, Tôhoku Math. J. 16 (1964), 111–122.

K. Thomsen, Nonstable K-theory for operator algebras, K-Theory 4 (1991), 245–267.

A.S. Toms and W. Winter, Strongly self-absorbing C ∗ -algebras, Trans. Amer. Math. Soc. 359 (2007), 3999–4029.

O. Uuye, Homotopical algebra for C ∗ -algebras, J. Noncommut. Geom. 7 (2013), 981–1006.


  • There are currently no refbacks.

Partnerzy platformy czasopism